Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 20, 2005, 9:01 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 9:01 PM CDT (02:01 UTC)
- Expired
- Apr 20, 2005, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, KS, Russell County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 210201
SVRICT
KSC105-167-210300-
/O.NEW.KICT.SV.W.0017.050421T0201Z-050421T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT WED APR 20 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS.
WESTERN LINCOLN COUNTY IN CENTRAL KANSAS.
* UNTIL 1000 PM CDT.
* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES EAST OF BUNKER HILL...OR ABOUT 15 MILES
EAST OF RUSSELL...MOVING NORTH AT 15 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ASH GROVE...BUNKER HILL...LUCAS...LURAY...SYLVAN GROVE
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
LAT...LON 3887 9871 3888 9833 3920 9830 3920 9847
3912 9847 3912 9874
$$
/KETCHAM3 follow-up statements
000
WWUS53 KICT 210218
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT WED APR 20 2005
KSC105-167-210300-
/O.CON.KICT.SV.W.0017.000000T0000Z-050421T0300Z/
LINCOLN KS-RUSSELL KS-
915 PM CDT WED APR 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RUSSELL
AND WESTERN LINCOLN COUNTIES UNTIL 1000 PM CDT...
AT 911 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE DAMAGING HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTH OF LUCAS...OR 18 MILES EAST OF RUSSELL...AND
MOVING NORTHEAST AT 10 MPH.
ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVAN GROVE IN LINCOLN
COUNTY. YET, ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING RAPIDLY JUST
NORTH OF BUNKER HILL IN RUSSELL COUNTY.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LUCAS BY 935 PM CDT.
5 MILES NORTHWEST OF SYLVAN GROVE BY 940 PM CDT.
LAT...LON 3887 9871 3888 9833 3920 9830 3920 9847
3912 9847 3912 9874
$$
/SEDLOCK000
WWUS53 KICT 210234
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT WED APR 20 2005
KSC105-167-210300-
/O.CON.KICT.SV.W.0017.000000T0000Z-050421T0300Z/
LINCOLN KS-RUSSELL KS-
932 PM CDT WED APR 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN RUSSELL
AND WESTERN LINCOLN COUNTIES UNTIL 1000 PM CDT...
AT 928 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE DAMAGING HAIL. THIS STORM WAS
LOCATED NEAR LUCAS...OR 18 MILES NORTHEAST OF RUSSELL...AND MOVING
NORTHEAST AT 25 MPH.
A SECOND STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF ASH GROVE IN
LINCOLN COUNTY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR LUCAS BY 935 PM CDT.
HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN WITH THIS STORM. IF
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT
LIFE AND PROPERTY.
LAT...LON 3887 9871 3888 9833 3920 9830 3920 9847
3912 9847 3912 9874
$$
/SEDLOCK000
WWUS53 KICT 210256
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CDT WED APR 20 2005
KSC105-167-210307-
/O.EXP.KICT.SV.W.0017.000000T0000Z-050421T0300Z/
LINCOLN KS-RUSSELL KS-
957 PM CDT WED APR 20 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL AND
WESTERN LINCOLN COUNTIES HAS BEEN ALLOWED TO EXPIRE...
AT 955 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
SVR/TOR WATCH REMAINS IN EFFECT SHOW EXP.NE.CON
LAT...LON 3887 9871 3888 9833 3920 9830 3920 9847
3912 9847 3912 9874
$$
/SEDLOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:58 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 20, 4:58 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT WED APR 20 2005 .MESO UPDATE... DRYLINE NOW APPEARS TO BE RETREATING TO THE WEST VIA LATEST RADAR AND SATELLITE TRENDS. IF THIS CONTINUES THEN OUR SMALL WATCH AREA FOR SOUTH CENTRAL KS WILL LIKELY BE CANCELED EARLY, AS STORMS WILL HAVE A DIFFICULT TIME SURVIVING EAST OF THE WESTWARD RETREATING DRYLINE. THIS DRYLINE ACTIVITY SHOULD DIMINISH A HOUR OR TWO AFTER SUNSET AS BOUNDARY LAYER COOLS FROM LOSS OF DAYTIME HEATING. WE WILL CONTINUE TO MONITOR TRENDS IN THIS AREA. 15/JAKUB -------------------------------------------------------------------- 329 PM CDT WED APR 20 2005 .PREVIOUS DISCUSSION... TONIGHT WATER VAPOR IMAGERY SHOWS A COUPLE WAVES MOVING THROUGH THE SOUTHWEST UPPER FLOW REGIME THAT WERE SAMPLED NICELY BY PROFILER NETWORK. WAVE ONE WAS MOVING ACROSS W TEXAS WITH SECOND MORE VIGOROUS WAVE MOVING EAST INTO THE FOUR CORNERS REGION. WAVE ONE MOVING ACROSS W TEXAS HAS CAUSED SURFACE WINDS TO BACK SOME WHICH SHOULD INCREASE THE MOISTURE CONVERGENCE ALONG THE DRYLINE FOR LATE THIS AFTERNOON INTO THE EVENING HRS. THE DRYLINE CURRENTLY EXTENDS FROM PRATT SOUTHWESTWARD INTO THE TX PANHANDLE. OUR LOCAL WORKSTATION ETA MODEL INDICATES SOME ISOLATED TO WIDELY SCATTERED CONVECTION DEVELOPING ALONG THE DRYLINE WHICH LOOKS PLAUSIBLE, AS LATEST VISIBLE SATELLITE IMAGERY SHOWS SOME CUMULUS DEVELOPMENT ALONG THE DRYLINE. ANY DRYLINE ACTIVITY WILL HAVE A DECENT CHANCE OF REACHING SEVERE LIMITS AS INSTABILITY IS HIGHER TDY COMPARED TO YESTERDAY. RUC MODEL SHOWS A WEAKNESS IN THE CAP OVER SOUTH CENTRAL KS, SO IF STORMS CAN DEVELOP THEY WILL HAVE THE BEST SURVIVAL CHANCE IN THAT AREA. ANY ACTIVITY THAT DEVELOPS SHOULD DIMINISH A FEW HRS AFTER SUNSET AS BOUNDARY LAYER COOLS. THE SECOND MORE VIGOROUS WAVE WILL MOVE INTO EASTERN COLORADO TONIGHT. THIS WILL CAUSE STRONG ISENTROPIC LIFT TO OCCUR AS LOW LEVEL JET INCREASES. LOOKS LIKE CONVECTION WILL START OUT IN SOUTHWESTERN NEBRASKA THIS EVENING, THEN QUICKLY SPREAD EAST/SOUTHEAST ALONG THE 850MB FRONTAL BOUNDARY IN NORTHERN KS OVERNIGHT. WILL CARRY HIGHEST POPS IN NORTHERN SECTIONS OF CWA WHICH SHOULD BE CLOSER TO 850MB BOUNDARY. COULD SEE SOME CONVECTION DEVELOP A BIT FURTHER SOUTH IN CONJUNCTION WITH STRONG ISENTROPIC LIFT ALONG 310K GRADIENT. THUR-FRI WE SHOULD SEE LOW CLOUDS AGAIN EARLY IN THE MORNING ON THUR BUT THEY SHOULD QUICKLY ERODE FROM WEST TO EAST, AS WESTERLY FLOW IN THE LOW LEVELS PUSHES DRIER AIR IN FROM WESTERN KS. PRECIP CHANCES WILL BE HIGHER ACROSS EASTERN KS THURSDAY WHERE DEEPER MOISTURE WILL RESIDE. AS A RESULT, SEVERE WEATHER CHANCES WILL BE SHIFTED EAST ACCORDINGLY. HEADING INTO FRIDAY THE UPPER LEVEL WAVE WILL BE POSITIONED OVER NORTHEAST KS EARLY IN MORNING, BUT THEN SHOULD BE SHUNTED SOUTHEAST AS A KICKER SYSTEM DIVES SOUTH ACROSS THE NORTHERN PLAINS. WE WILL HOLD ONTO SOME SMALL RAIN SHOWER CHANCES FOR FRIDAY AS MID LEVEL MOISTURE COULD BE SQUEEZED OUT. FRI TEMPS WILL BE SOME 15-20 DEGREES COOLER COMPARED TO TDYS VALUES WITH BREEZY NORTH WINDS SETTING UP OVER REGION. SAT COOL SURFACE HIGH PRESSURE WILL BE OVER THE AREA WITH TEMPS COMING IN COOLER THAN AVERAGE FOR DAYTIME HIGHS, AND PLENTY OF SUNSHINE EXPECTED. EXTENDED: SUN-WED NEXT SYSTEM SLATED TO AFFECT KS ON MONDAY WITH TEMPS COOLING OFF A BIT THERE AFTER. DEEP TROUGH AXIS CURRENTLY LOCATED ALONG 140W IN THE EASTERN PACIFIC WILL DEVELOP A CLOSED SYSTEM OFF THE COAST OF CALIFORNIA, WHICH SHOULD THEN TRAVERSE EAST ACROSS THE ROCKIES COME SUNDAY. WILL KEEP GOING POPS FOR LATE SUNDAY NIGHT INTO MONDAY AS SYSTEM APPROACHES, AND STAY WITH OUR DRY CONDITIONS FOR TUES/WED TIME FRAME AT THIS JUNCTURE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 80 49 64 / 20 20 10 20 HUTCHINSON 62 78 47 62 / 30 20 10 20 NEWTON 63 79 48 62 / 30 30 10 20 ELDORADO 63 80 49 63 / 30 30 10 20 WINFIELD-KWLD 63 81 50 65 / 20 20 10 20 RUSSELL 59 75 43 59 / 30 20 20 20 GREAT BEND 59 76 44 60 / 30 20 10 20 SALINA 61 77 46 59 / 40 30 20 20 MCPHERSON 61 78 47 61 / 30 20 10 20 COFFEYVILLE 63 81 52 65 / 20 30 30 20 CHANUTE 63 80 51 63 / 30 30 30 20 IOLA 63 80 50 62 / 30 40 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Apr 20, 4:02 PM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT WED APR 20 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 402 PM CDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE STORM COULD DEVELOP ALONG THE DRYLINE, AND AFFECT PORTIONS OF SOUTH CENTRAL KANSAS THIS EVENING. THE AREAS GREATEST AT RISK WILL BE FOR LOCATIONS WEST OF A HUTCHINSON, TO ARGONIA LINE. IF STORMS CAN MOVE INTO THIS AREA, LARGE HAIL WOULD BE THE MAIN SEVERE WEATHER THREAT. MEANWHILE, ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN KANSAS LATER THIS EVENING, AND COULD MOVE ACROSS MUCH OF THE AREA OVERNIGHT. SOME OF THIS ACTIVITY COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLY AFFECTING CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING, GENERALLY EAST OF I-35. THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE AFTERNOON ALONG THE DRYLINE AND SWEEP ACROSS SOUTHEAST KANSAS DURING THE AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS ARE MOST LIKELY EAST OF I-35. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO IS POSSIBLE BEFORE THE STORMS DEVELOP INTO A LINE. THUNDERSTORMS ARE ALSO IN THE FORECAST FROM SUNDAY NIGHT THROUGH MONDAY. IT IS TOO EARLY TO SPECULATE ON HOW STRONG THESE STORMS MIGHT BE. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WOULD BE NEEDED THIS EVENING, WEST OF A LINE FROM HUTCHINSON TO ARGONIA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/JAKUB
In the hours before
Local storm report, Apr 20, 8:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 N GREAT BEND 38.38N 98.81W
04/20/2005 1.00 INCH BARTON KS TRAINED SPOTTER
VEHICLE DAMAGE AT 10TH AND FRY RD.
0755 PM HAIL 5 NE GREAT BEND 38.41N 98.74W
04/20/2005 1.75 INCH BARTON KS TRAINED SPOTTER
&&
BRWSpecial weather statement, Apr 20, 8:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 825 PM CDT WED APR 20 2005 KSZ067-082-210200- KINGMAN-RENO- 825 PM CDT WED APR 20 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES... AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PENALOSA...OR 11 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 25 MPH. A SECOND AREA OF STRONG THUNDERSTORMS WILL MOVE INTO WESTERN KINGMAN COUNTY AFTER 830 PM CDT. THESE STORMS WERE ALSO MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. /SEDLOCK
Local storm report, Apr 20, 8:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 5 SW HOISINGTON 38.46N 98.84W
04/20/2005 1.75 INCH BARTON KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 20, 8:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 S HOISINGTON 38.49N 98.78W
04/20/2005 0.25 INCH BARTON KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 20, 8:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL N NASHVILLE 37.44N 98.43W
04/20/2005 0.88 INCH KINGMAN KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 20, 9:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
900 PM CDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 SE WILSON 38.79N 98.42W
04/20/2005 1.25 INCH ELLSWORTH KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Apr 20, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 62 min |
| Apr 20, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Apr 20, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| Apr 20, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 50 min |
| Apr 20, 10:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Apr 21, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| Apr 21, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 32 min |
| Apr 21, 5:54 PM CDT | Tornado Warning | ICT | Neosho | 51 min |
| Apr 21, 6:27 PM CDT | Tornado Warning | ICT | Labette | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.